Scleroderma & Raynaud's UK (SRUK)
7,041 members3,347 posts

Anyone tried Sildenafil?

Was prescribes sildenafil by the hospital a couple of days ago. The doctor said its Viagra, does anyone know of any side effects etc. I've had arteries opening drugs before, with horrendous side effects, so hope this medication is ok to take. Any info would be most welcome.

16 Replies
oldestnewest

Avtargill31 Hi. Yes I’ve tried this for my raynauds but for me it didn’t work. Don’t remember what the side effects were.

Joan

Reply

Many thanks for your reply. I tried everything and nothing's working, just don't fancy taking this if there if it's not going to work.

Reply

I was given Sildenafil for my severe Raynaud's, I reacted very badly to it. I only took one tablet and within half an hour I was struggling to breath and my Blood Pressure dropped so low I was almost unconscious. My Husband had to ring 999 and I was taken to hospital for monitoring until it had worn off. I was told never to take them again.

I know some people get on well with them, but they weren't for me.

Reply

Omg. I seem to get most side effects and the doctor who prescribed this did ask if I had any heart problems, I said I was rushed in last February with a suspected heart attack and he said that was fine.

Reply

I have three a day and have for several years to open my blood vessels. I thought it would help Raynaud's, doesn't seem to have done. No side effects I have noticed

Reply

I think the consensus is its a possibility it'll work but don't bank on it lol

Reply

Hi. I was prescribed this 3 weeks ago for chronic Raynauds....I've previously had iloprost infusions which have now stop being effective. Anyway as to the viagra I can't say I saw any improvement with the Raynauds. Side effects were with me dizziness....probably due to lowing blood pressure. Flushing of face and nose bleeds. I see me doctor next week so will see what her views are on continuing with them. The only drug I've taken which did seem to help was flouxatine (Prozac) but it upset me blood sugar levels. Everything seems to have side effects it's just wether they are bearable. Very best wishes to you x x

Reply

Thank you for your reply, I think it's a case of dammed if you do and dammed if you don't. My partner is saying to take them just to see if it works, but a little frightened x

Reply

I had it for about eight weeks to deal with some ulcers which would not heal. It worked a treat. I discontinued it as it gave me an elevated heart rate and an odd feeling of being flushed and rushed, but would go on it like a shot again if I got any more ulcers.

1 like
Reply

I was put on Sildenafil 3 times a day for my Pulmonary Hypertension, the Dr wouldn't let me leave Sheffield hospital for about an hour after taking my first one as he wished to know if it caused me headaches. I was on it for a few months before I had a reaction which the gp sent me to the stroke clinic with a suspected TIA. Everything was clear and the only they could put it down to was very low blood pressure. I already suffer from that so the tablet didn't help. I have been advised not to take it again. Been placed on Macitentan now which I have had for a year or more with no apparent side effects although my liver is monitored with a monthly blood test.

Reply

I have been on Viagra for Raynauds for 2 years after having dreadful digital ulcers.No noticeable side effects and my fingers have never got as bad as they were.

It is worth a try.

2 likes
Reply

I'm on it and it does work for me. I was prescribed a 6 week course (3 tablets / day) to help with bad ulceration and felt improvement within a week. Then deteriorated again within a week once the course was finished. I was put back on it (1 tablet / day) and improved right away, so there's no doubt it's the Sildenafil that does the magic for me (I am also on Fluoxetine and Losartan).

As for side effects it's a bit hard to say due to taking 3 different tablets, but I had some nose bleeds and have some digestive problems every now and then (but that might be down to the Scleroderma).

It seems different medications help different people, so whatever answers you get here might or might not be relevant to you. If you have tried various vascodilators before which didn't help, here is definitely another chance for you and you should try it! Every drug has side effects, but I guess they only really become an issue if these are worse than what you are trying to treat with the drug.

I hope this one works for you 😊

1 like
Reply

I take up to 3 as needed of the 20 mg sildenafil a day to treat digital ulcers and I have not yet found any treatment to be as effective at healing them. Makes me have lower blood pressure so I can feel a little lifeless sometimes but I can't say I had any real uncomfortable side effects. Face feels a little puffy and my heart rate gets a little fluttery but so worth it to get the fingers healed after months without progress. Sildenafil is my miracle drug. I hope it works as well for you. 👍🏼

Reply

After much begging from me ( and refusal from GP) I was allowed a trial of the short acting variety by my consultant. All the medical reluctance has been because my BP is always low.

I made sure someome eas around when I tried the first couple because I live alone. Those made me very dizzy and gave me a matching bright red nose and pair of shins. Feet and hands did not change at all.

I'm glad I got the chance to try, but it's not for me.

Reply

I think most are saying the same, that it didn't work :-(

Reply

I have Lupus, Raynaud's and Erythromelalgia. My rheumatologist prescribed Sildenafil to see if the vasodialtion would help prevent the persistent, ulcerating chilblains. After just a couple of doses, I couldn't stand the pain of the worsened Erythromelagia, so I stopped taking the sildenafil. I decided it was preferable to deal with the chilblains and try and stop them from fissuring and ulcerating.

That was a year ago and fingers crossed, so far this winter, chilblains but no fissuring or ulceration, which I put down to frequent moisturing of hands and feet with a fairly heavy cream. I use Atrixo with camomile, which is great because it doesn't stain clothes or bedding and is absorbed into the skin very quickly. Also, at the first hint of skin breakdown, I apply a potent topical steroid ointment (Mometasone) for a couple of days then step down to Vaseline on the area+Atrixo.

Reply

You may also like...